Alert archive / Utah / Areal Flood Warnings in 2021
Areal Flood Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this areal flood warning at Aug 18, 2021, 7:55 AM MDT for 4 counties in Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2021, 7:55 AM MDT (13:55 UTC)
- Expired
- Aug 18, 2021, 2:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Iron County, UT, Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 5 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 1.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2770 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767
WGUS45 KSLC 181355
FLWSLC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Salt Lake City UT
755 AM MDT Wed Aug 18 2021
UTC017-021-025-053-182000-
/O.NEW.KSLC.FA.W.0001.210818T1355Z-210818T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-Kane UT-Washington UT-
755 AM MDT Wed Aug 18 2021
The National Weather Service in Salt Lake City has issued a
* Flood Warning for...
Southwestern Garfield County in southern Utah...
Southeastern Iron County in southern Utah...
Northwestern Kane County in southern Utah...
Northeastern Washington County in southwestern Utah...
* Until 200 PM MDT Wednesday.
* At 755 AM MDT, Doppler radar indicated heavy rain due to
thunderstorms. Heavy rain is has been falling over the entire
area through the night and training storms will continue through
the morning.
* Some locations that will experience flooding include...
Cedar City, Zion National Park, Hurricane, La Verkin, Parowan,
Panguitch, New Harmony, Hatch, Cedar Breaks National Monument,
Panguitch Lake, Red Canyon, Bryce Canyon National Park,
Toquerville, Leeds, Virgin, Orderville, Tropic, Springdale,
Glendale and Kanarraville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3771 11310 3778 11294 3787 11273 3798 11220
3779 11184 3717 11279 3716 11290 3714 11307
3719 11335 3746 11345
$$
CRK2 follow-up statements
964
WGUS85 KSLC 181711
FLSSLC
Flood Statement
National Weather Service Salt Lake City UT
1111 AM MDT Wed Aug 18 2021
UTC017-021-025-053-182000-
/O.CON.KSLC.FA.W.0001.000000T0000Z-210818T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-Kane UT-Washington UT-
1111 AM MDT Wed Aug 18 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM MDT THIS AFTERNOON FOR
SOUTHWESTERN GARFIELD, SOUTHEASTERN IRON, NORTHWESTERN KANE AND
NORTHEASTERN WASHINGTON COUNTIES...
At 1111 AM MDT, Doppler radar indicated heavy rain due to
thunderstorms. Heavy rain is has been falling over the entire area
through the night and training storms will continue through the
morning.
Some locations that will experience flooding include...
Cedar City, Zion National Park, Hurricane, La Verkin, Parowan,
Panguitch, New Harmony, Hatch, Cedar Breaks National Monument,
Panguitch Lake, Red Canyon, Bryce Canyon National Park,
Toquerville, Leeds, Virgin, Orderville, Tropic, Springdale,
Glendale and Kanarraville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3771 11310 3778 11294 3787 11273 3798 11220
3779 11184 3717 11279 3716 11290 3714 11307
3719 11335 3746 11345
$$
CRK704
WGUS85 KSLC 181951
FLSSLC
Flood Statement
National Weather Service Salt Lake City UT
151 PM MDT Wed Aug 18 2021
UTC017-021-025-053-182001-
/O.EXP.KSLC.FA.W.0001.000000T0000Z-210818T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-Kane UT-Washington UT-
151 PM MDT Wed Aug 18 2021
...FLOOD WARNING WILL EXPIRE AT 2 PM MDT THIS AFTERNOON FOR
SOUTHWESTERN GARFIELD, SOUTHEASTERN IRON, NORTHWESTERN KANE AND
NORTHEASTERN WASHINGTON COUNTIES...
Heavy rainfall continues across the area and is shifting to a flash
flood threat. Monitor for future flash flood warnings across this
area.
A Flash Flood Watch remains in effect until 1200 AM MDT Thursday for
a portion of southwest Utah.
LAT...LON 3771 11310 3778 11294 3787 11273 3798 11220
3779 11184 3717 11279 3716 11290 3714 11307
3719 11335 3746 11345
$$
CRKWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood warning went out at Aug 18, 5:35 AM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 18, 5:35 AM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
535 AM MDT Wed Aug 18 2021
.SYNOPSIS...A slow moving upper level system will continue to
impact the area with a potential for strong thunderstorms and
heavy rainfall today. Expect much cooler temperatures today
through the end of the week.
&&
.SHORT TERM (THROUGH 12Z SATURDAY)...A closed low continues to
cross the Columbia Basin and move towards southwest Idaho this
morning. Ahead of it, Utah remains under a moist southwest flow
aloft. An associated cold front continues to slowly move through
northern Utah. The surface trough currently extends from west-
central through northeast Utah, while H7 baroclinic zone remains
draped across far northwest Utah. A moist airmass is in place
across much of the area with PWATs in the 0.8-1.1 inch range.
In addition, plenty of instability remains in place, with MLCAPE
well over 1000J/kg per SPC mesoanalysis. This has allowed
convection to continue through the night, mostly focusing across
west-central Utah near the surface trough and across southwest
Utah. The persistent dynamics has allowed storms to train, which
has led to significant precipitation.
The cold front will continue to slowly work its way south today.
Expect widespread heavy rain to continue across much of the area
today, especially near and south of the boundary where instability
and moisture is maximized and large-scale ascent remains present.
Shear is greater today compared to yesterday, so hail, strong
gusty winds, and flash flooding will all be possible today.
A much colder airmass will spread into the area behind the cold
front. Afternoon maxes today will run around 25 degrees cooler
than yesterday across much of northern Utah, and around 15-20
degrees below Climo. Snow levels will fall low enough for snow to
be a possibility over the high Uintas tonight.
The low will still be rotating through northern Utah and southern
Idaho on Thursday. As such, showers and thunderstorms will
continue, although instability will be much weaker in the cooler
environment. Convection should not be as vigorous as a result, and
precipitation rates should trend lower.
By Friday, the storm will have exited the area. There may be some
mostly isolated showers lingering across the mountains and east,
otherwise the airmass will trend drier and warmer.
.LONG TERM (AFTER 12Z Saturday)...Another trough is progged to have
impacts locally over the weekend, albeit fewer than what's currently
being experienced. That's because this trough isn't expected to
carve far enough south to bring more precipitation into southwest
Wyoming and Utah. Ensemble guidance is in good agreement of this
feature moving through southwest Wyoming and northern Utah Saturday
afternoon through the evening. The ECMWF Extreme Forecast Index
points out an increasingly strong pressure gradient ahead of the
trough, which will result in a gusty Saturday afternoon. Other
guidance is on board with that. The ECMWF and GFS have 700 hPa winds
reaching in the 30-40 kt. range from the southwest, which will
likely mix to the surface with gusts near those speeds throughout
the region. Precipitation chances will be best in the north, likely
later Saturday where the best forcing will be. The trough will
depart Sunday, with some isolated showers remaining in some of the
higher elevations.
A dry and much lighter southwest flow will build in behind. A ridge
that's expected to slide westward and build will contribute to
warmer and drier conditions. We should notice temperatures getting
back close to average around Monday. Models have differences with
how far west the ridge builds. Most guidance is largely dry through
the week, but ridge positioning will be key in whether or not
monsoonal moisture builds into Utah.
&&
.AVIATION...KSLC...Organized rain showers are likely to move
through between 13Z-16Z with gusty southerly winds topping 30 mph
through 16Z. Winds will switch to the northwest around 16Z. More
rain showers, with possibly a few thunderstorms are expected in the
afternoon. Showers and thunderstorms will likely be off and on going
into the evening. Gusty and erratic winds are possible with nearby
precipitation. Despite the expected showers, thunderstorms, and
gusty winds, conditions are expected to stay in VFR range throughout
the valid TAF period.
REST OF UTAH AND SOUTHWEST WYOMING...Rain showers for much of the
morning with scattered thunderstorms, especially in the afternoon
will be common throughout southwest Wyoming and northern Utah. Gusty
and erratic winds are possible with nearby precipitation. Prevailing
winds will become northwest throughout the aforementioned region by
around 20Z. In southern Utah, showers and thunderstorms will be more
scattered. Southwest winds gusting over 30 mph are likely through
much of the day, while erratic wind direction changes from nearby
precipitation will also be a threat in this portion of the state.
&&
.FIRE WEATHER...A slow-moving storm system will continue to bring
widespread wet thunderstorms to the area today into tomorrow
before the storm exits the area tomorrow night. Some of the
stronger storms will produce heavy rain, hail, and strong gusty
winds through this evening. Much cooler temperatures will spread
into the area behind a cold front, with snow levels reaching the
high Uintas by late tonight. A drier airmass will spread into the
area on Friday, then another storm system crossing southern Idaho
on Saturday will bring another round of showers and thunderstorms
to primarily northern Utah Saturday into Sunday morning.
Thereafter, a period of drier conditions is expected through much
of next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ111>114-117-
120>131.
WY...None.
&&
Cheng/Wilson
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 18, 6:56 AM MDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 656 AM MDT Wed Aug 18 2021 UTZ101>131-WYZ021-191300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 656 AM MDT Wed Aug 18 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Widespread moderate to heavy rainfall is expected again today, along with some strong to severe thunderstorms. Flash flooding, hail, and strong gusty winds can be expected with some storms through late tonight. Elevations above around 10,000 feet may see a changeover to snow for a time tonight behind a cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue through at least Thursday, maintaining some potential for locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Aug 18, 6:52 AM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
652 AM MDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD KANARRAVILLE 37.54N 113.18W
08/18/2021 IRON UT EMERGENCY MNGR
DEBRIS WAS REPORTED ALONG PORTIONS OF HIGHWAY 91 THROUGH
KANARRAVILLE.
0630 AM HEAVY RAIN DELTA 39.35N 112.57W
08/18/2021 E0.00 INCH MILLARD UT EMERGENCY MNGR
BASEMENT FLOODING AND STANDING WATER WAS REPORTED IN AND
AROUND DELTA
0630 AM FLASH FLOOD 3 NNW CEDAR CITY 37.72N 113.09W
08/18/2021 IRON UT EMERGENCY MNGR
FLASH FLOODING REPORTED ON COAL CREEK. THE FLYING L
RANCHES SUBDIVISION OUTSIDE OF CEDAR CITY IS SURROUNDED
BY WATER. THE RIVER GAGE ON COAL CREEK NEAR CEDAR CITY
ROSE FROM 8 CFS TO 1160 CFS OVERNIGHT.
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:05 PM MDT | Flash Flood Warning | SLC | Millard | 3 hr |
| Aug 17, 6:10 PM MDT | Severe Thunderstorm Warning | SLC | Juab | 35 min |
| Aug 17, 6:31 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 59 min |
| Aug 17, 6:39 PM MDT | Special Weather Statement | SLC | Utah | 36 min |
| Aug 17, 6:49 PM MDT | Severe Thunderstorm Warning | SLC | Utah, Wasatch | 26 min |
| Aug 17, 6:57 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 5 hr |
| Aug 17, 7:14 PM MDT | Severe Thunderstorm Warning | SLC | Summit, Wasatch | 31 min |
| Aug 17, 8:52 PM MDT | Special Weather Statement | SLC | Salt Lake | 38 min |
| Aug 17, 9:30 PM MDT | Special Weather Statement | SLC | Tooele | 30 min |
| Aug 17, 9:55 PM MDT | Special Weather Statement | SLC | Kane | 35 min |
| Aug 17, 9:58 PM MDT | Special Weather Statement | SLC | Juab | 32 min |
| Aug 17, 10:00 PM MDT | Special Weather Statement | SLC | Juab | 30 min |
| Aug 17, 10:17 PM MDT | Special Weather Statement | SLC | Salt Lake | 28 min |
| Aug 18, 12:23 AM MDT | Special Weather Statement | SLC | 52 min | |
| Aug 18, 12:31 AM MDT | Special Weather Statement | SLC | Millard | 44 min |
| Aug 18, 12:45 AM MDT | Special Weather Statement | SLC | Juab | 45 min |
| Aug 18, 1:42 AM MDT | Special Weather Statement | SLC | Juab | 48 min |
| Aug 18, 4:38 AM MDT | Flash Flood Warning | SLC | Iron | 5 hr |
| Aug 18, 4:41 AM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Aug 18, 6:02 AM MDT | Flash Flood Warning | SLC | Iron, Washington | 4 hr |
| Aug 18, 7:30 AM MDT | Flash Flood Warning | SLC | Kane, Washington | 90 min |
| Aug 18, 8:58 AM MDT | Flash Flood Warning | SLC | Kane, Washington | 92 min |
| Aug 18, 11:05 AM MDT | Severe Thunderstorm Warning | SLC | Tooele | 40 min |
| Aug 18, 11:45 AM MDT | Special Weather Statement | SLC | Salt Lake | 45 min |
| Aug 18, 12:11 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 6 hr |
| Aug 18, 12:17 PM MDT | Areal Flood Advisory | SLC | Davis, Salt Lake, Tooele | 2 hr |
| Aug 18, 12:29 PM MDT | Special Weather Statement | SLC | 31 min | |
| Aug 18, 12:34 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 56 min |
| Aug 18, 12:47 PM MDT | Special Weather Statement | SLC | Piute | 28 min |
| Aug 18, 1:05 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 18, 1:12 PM MDT | Flash Flood Warning | SLC | Garfield | 2 hr |
| Aug 18, 1:14 PM MDT | Special Weather Statement | SLC | Beaver | 31 min |
| Aug 18, 1:24 PM MDT | Areal Flood Warning | SLC | Juab, Salt Lake, Tooele, Utah | 3 hr |
| Aug 18, 1:24 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele, Utah | 81 min |
| Aug 18, 1:39 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 18, 1:57 PM MDT | Areal Flood Advisory | SLC | Salt Lake, Utah | 2 hr |
| Aug 18, 2:27 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Aug 18, 2:37 PM MDT | Flash Flood Warning | SLC | Utah | 113 min |
| Aug 18, 2:51 PM MDT | Special Weather Statement | SLC | Summit | 24 min |
| Aug 18, 2:56 PM MDT | Special Weather Statement | SLC | Garfield | 49 min |
| Aug 18, 3:14 PM MDT | Special Weather Statement | SLC | Kane | 46 min |
| Aug 18, 3:18 PM MDT | Special Weather Statement | SLC | Wasatch | 27 min |
| Aug 18, 3:25 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Aug 18, 3:41 PM MDT | Special Weather Statement | SLC | Sanpete | 49 min |
| Aug 18, 3:46 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
| Aug 18, 4:16 PM MDT | Special Weather Statement | SLC | Kane | 44 min |
| Aug 18, 4:22 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 18, 5:41 PM MDT | Special Weather Statement | SLC | 49 min |
Nearby
Areal Flood Warnings in Utah, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.